Alert archive / Michigan / Beach Hazards Statements in 2025

Beach Hazards Statement 3, NWS Marquette, MI

May 23, 2025Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at May 23, 2025, 3:25 AM EDT for Alger County, Marquette County, Michigan. It took effect at May 23, 2025, 6:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 23, 2025, 3:25 AM EDT (07:25 UTC)
In effect from
May 23, 2025, 6:00 AM EDT
Expired
May 23, 2025, 10:00 PM EDT
In force
16 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2025-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2025-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

700 
WHUS43 KMQT 230725
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
325 AM EDT Fri May 23 2025

MIZ005-231530-
/O.NEW.KMQT.BH.S.0003.250523T1200Z-250523T2000Z/
Marquette-
325 AM EDT Fri May 23 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Marquette County.

* WHEN...From 8 AM EDT this morning through this afternoon.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Marquette County: Middle Bay north of Presque Isle and at
Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MIZ006-231530-
/O.NEW.KMQT.BH.S.0003.250523T1000Z-250524T0200Z/
Alger-
325 AM EDT Fri May 23 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...Through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Jablonski

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at May 23, 1:52 AM EDT, 1 hour 33 minutes earlier. Its key messages:

  • Cooler than normal temperatures to finish this week. Warming up this weekend through next week.
  • Frost possible over the interior west multiple nights this week.
Area forecast discussion, May 23, 1:52 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
152 AM EDT Fri May 23 2025

.KEY MESSAGES...

- Cooler than normal temperatures to finish this week. Warming up
this weekend through next week.

- Frost possible over the interior west multiple nights this week.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 318 PM EDT Thu May 22 2025

Afternoon satellite imagery and RAP analysis reveal broad midlevel
troughing over the Great Lakes  and northeast CONUS, with a couple
of embedded features: a fairly tight surface low centered over Lake
Erie and another shortwave dropping from Northern Ontario into the
northern Great Lakes. With surface high pressure over the Northern
Plains, we remain under cool northerly flow - somewhat breezy, too,
given the tighter pressure gradient. Wind gusts around 20-25mph are
most common, but higher gusts up to 30mph have been observed at
times. Meanwhile, upslope flow and plenty of lower-level moisture is
keeping much of the central and western UP under low cloud cover,
with light rain showers and drizzle apparent on radar. This won't
amount to much by way of precipitation, with the only real hazard
being a somewhat gloomy afternoon. Temperatures are peaking only in
the upper 40s under cloudy skies, and in the lower 50s where more
breaks of sunshine are occurring (eastern UP, far western Gogebic
and Ontonagon counties).

Moving into tonight, expect to see light rain/drizzle showers linger
mainly  over the north wind upslope areas of the Keweenaw, north
central, and east; however, with weak radar returns this afternoon
reaching as far as the WI border, wouldn't be surprised to see some
sprinkles elsewhere across the area. We could even see a mix with
snow along the Huron Mountain range into the Michigamme Highlands
tonight into Friday morning as temperatures drop. However, given
that lows tonight are projected to only get down into the mid 30s in
the coldest spots, no accumulations are expected. While the moisture
will help prevent frost formation across most of the area tonight,
the exception seems to be in Gogebic County where cloud cover and
precipitation could be a little more patchy. Given the uncertainty,
will hold off on an advisory at this time.

Expect Friday to be nearly identical to today - breezy, cloudy,
lingering upslope sprinkles/showers in the northern tier of the UP.
That said, temperatures turn a couple of degrees warmer as cold air
advection ceases and light rain/drizzle showers with time as the
parent low phases eastwards away from our area. As high pressure
encroaches the area on Friday evening, expect the cloud cover to
progressively dwindle across the U.P.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 318 PM EDT Thu May 22 2025

As we head into the weekend, surface low pressure will be moving
over New England, with high pressure centered over northern Ontario
extending ridging into the Upper Great Lakes. This will keep us
under northerly flow through the weekend, but a moderating airmass
will have 850mb temperatures climbing to around 0C with a gradual
warming trend kicking off. Temperatures still start off generally in
the 30s both mornings, but highs range in the lower to perhaps mid
60s with sunny skies across much of the UP Saturday and Sunday.
Nearer to Superior, onshore flow should keep temperatures in the
50s. Meanwhile, with light winds, more breaks in the clouds, and
temperatures dropping into the mid 30s or lower in the interior-
western UP each morning, frost could become more widespread early
Saturday  and Sunday, potentially necessitating headlines in future
forecast cycles.

Our warming trend continues into next week. In this period, the
airmass at 850mb will warm to +3-4C Tuesday before cooling again
Wednesday night below zero C. This will support daytime temperatures
potentially well into the 60s across most of the UP Monday and
Tuesday, and generally in the 50s near Lake Superior. Daytime mixing
and the dry airmass Monday/Tuesday will also yield RH values dipping
into the 30s and perhaps 20s. At the moment, elevated fire weather
conditions are not expected given lighter winds...but even this
could prove problematic as lake-breeze development could cause
sudden shifts in wind direction. Following several generally dry
days, this could still be a period worth watching.

Midweek onwards, midlevel troughing or perhaps even a cutoff low
ejects out of the Plains, with an associated surface low closing off
over the central Mississippi valley and heading towards the Lower
Great Lakes. This could graze us with some rain showers by the end
of the forecast period, but confidence is low as ridging may hold
strong over us and suppress this next feature too far to our south
for any impacts to be felt here. Otherwise, expect temperatures to
continue to trend upwards, reaching the 70s across much of the UP by
Thursday afternoon.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 151 AM EDT Fri May 23 2025

Flight restrictions to continue at all TAF sites through TAF period
with plenty of low level moisture in association with a low over
southern Ontario. So far, IWD is the only TAF site that has been
able to remain at VFR levels, but it will also deteriorate to MVFR
over the next few hours where it will stay until this afternoon.
At that point, VFR conditions will return at IWD. Elsewhere,
CMX is expected to be predominantly MVFR with a period of IFR
around daybreak. Worst conditions will be at SAW where IFR is
currently prevailing and LIFR is likely in the Fri 09-15Z time
frame. Little improvement above IFR levels is expected at SAW
through the duration of the TAF period. Meanwhile, breezy
northerly winds will impact CMX and SAW starting around daybreak
with gusts up to 22 kts through this afternoon.

&&

.MARINE...
Issued at 318 PM EDT Thu May 22 2025

Low pressure over the Lower Great Lakes today moves into New England
Friday into the weekend. On the back side of this feature, primarily
north to northwest flow persists over Lake Superior at least through
the weekend. Wind gusts of 20-25kts, occasionally up to 30kts,
remain common across the eastern half of the lake today through
tonight, gradually falling back below 20kts by late in the day
Friday. Winds remain light through the weekend and into next week.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...LC
LONG TERM...LC
AVIATION...TDUD
MARINE...LC
Hazardous weather outlook, May 22, 2:56 PM EDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
256 PM EDT Thu May 22 2025

MIZ005-006-231900-
Marquette-Alger-
256 PM EDT Thu May 22 2025

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Rest of Today and Tonight

High swim risk for the beaches of Alger and Marquette counties
through this evening. See the latest Beach Hazards Statement and
Surf Zone Forecast for additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High swim risk is possible for the beaches of Marquette and Alger
counties Friday. Near freezing overnight low temperatures could
be seen Friday night into Saturday morning over the interior west.
See the latest Surf Zone Forecast and forecast discussion for
additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ009-231900-
Gogebic-
156 PM CDT Thu May 22 2025

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Rest of Today and Tonight

Areas of frost are possible tonight. See the latest forecast
discussion for additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas of frost are possible over the interior west Friday night
into Saturday morning. See the latest forecast discussion for
additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>004-007-010>014-084-085-231900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Iron-Dickinson-
Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
256 PM EDT Thu May 22 2025 /156 PM CDT Thu May 22 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Rest of Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas of frost are possible in the interior west Friday night into
Saturday morning. See the latest forecast discussion for
additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-231900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
256 PM EDT Thu May 22 2025 /156 PM CDT Thu May 22 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Rest of Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-231900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
256 PM EDT Thu May 22 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Rest of Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

WFO MQT

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:24 PM EDTFrost AdvisoryMQTBaraga, Gogebic, Houghton, Iron, Ontonagon19 hr

Nearby

Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.